Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 26, NWS Norman, OK

August 16, 2005Knox County, Texas

NWS Norman, OK issued this flash flood warning at Aug 16, 2005, 5:46 AM CDT for Knox County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2005, 5:46 AM CDT (10:46 UTC)
Expired
Aug 16, 2005, 8:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Knox County, TX

The radar

The Altus AFB radar (KFDR), 109 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:50 AM CDTFLASH FLOODMunday, TXWATER RUNNING INTO HOUSES IN DOWNTOWN MUNDAY.
Aug 16, 7:30 AM CDTFLASH FLOODMunday, TXHWY 267 COMPLETELY UNDER WATER FROM MUNDAY TO HWY 82. ALL ROADS IN COUNTY ARE CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 161050
FFWOUN
TXC275-161345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
546 AM CDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KNOX COUNTY IN NORTHERN TEXAS

* UNTIL 845 AM CDT

* AT 543 AM CDT...DOPPLER RADAR INDICATED THAT 2 TO 3 INCHES OF RAIN 
HAS FALLEN OVER PORTIONS OF THE SOUTHERN HALF OF KNOX COUNTY. THIS 
SAME AREA HAS ALREADY RECEIVED 5 OR MORE INCHES OF RAINFALL DURING 
THE PAST FEW DAYS. LAW ENFORCEMENT OFFICIALS REPORTED WATER RUNNING 
OVER U.S. HIGHWAY 82 EAST OF BENJAMIN... WHILE WATER WAS REPORTED 
ENTERING SOME OF THE STORE FRONTS IN MUNDAY. SHOWERS AND 
THUNDERSTORMS... SOME WITH RAINFALL RATES OF ONE TO TWO INCHES PER 
HOUR... WILL CONTINUE DURING THE MORNING. 

* LOCATIONS IN THE WARNING INCLUDE BENJAMIN...GOREE...KNOX CITY...
  MUNDAY...RHINELAND AND VERA

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3369 9947 3341 9949 3340 9996 3366 9997

$$

CJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:22 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 16, 4:22 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
422 AM CDT TUE AUG 16 2005

.DISCUSSION...
COMPLEX OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS
MORNING ACROSS NORTH TEXAS AND ARE SPREADING ACROSS MUCH OF MY
TEXAS AREA AND INTO SOUTHWEST OKLAHOMA. KFDR ESTIMATED SOME VERY
HEAVY RAIN TO THE SOUTH AND EAST OF BAYLOR. THINK KFDR RAINFALL
ESTIMATES MAY BE A TOUCH HIGH... BUT THE RAINFALL HAS BEEN QUITE
HEAVY EVEN IF KFDR IS OVERESTIMATING. THE HEAVY RAIN IS NOT QUITE
WITH THE KTLX COVERAGE AREA... BUT A REMINDER THAT WE SWITCHED
KTLX TO A TROPICAL Z/R RELATIONSHIP A COUPLE OF DAYS AGO AND
PRECIPITATION ESTIMATES FROM KTLX HAVE BEEN IN THE BALLPARK THE
LAST COUPLE OF MORNINGS.

PUT UP THE FLASH FLOOD WATCH AGAIN THIS MORNING. THE COVERAGE AREA
IS GENERALLY THE AREAS THAT HAVE HAD OVER 2 INCHES OF RAIN OVER
THE LAST FEW DAYS. GIVEN THE CURRENT CONVECTIVE TRENDS... AM NOT
QUITE AS CONFIDENT IN HEAVY RAIN OVER THE FAR SOUTHEAST PART OF
THE AREA... BUT HEAVY RAIN IS ALMOST A GIVEN IN PORTIONS OF NORTH
TEXAS AND SOUTHWEST AND SOUTH CENTRAL OKLAHOMA THIS MORNING.

OTHERWISE MAIN CHANGES TO THE FORECAST ARE TO KEEP SOMEWHAT HIGHER
POPS IN THE SOUTHEAST FOR TONIGHT... AND AM A BIT LESS AGGRESSIVE
WITH THE WARMING TREND THIS WEEK BECAUSE OF THE SATURATED GROUND
OVER MUCH OF THE AREA FROM THIS RAIN EVENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  84  70  91  73 /  60  30  20  20
HOBART OK         84  70  93  73 /  60  30  20  20
WICHITA FALLS TX  85  72  93  75 /  80  40  20  20
GAGE OK           83  66  92  70 /  20  20  20  20
PONCA CITY OK     83  69  90  73 /  30  30  20  20
DURANT OK         88  72  92  75 /  60  40  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR OKZ028-OKZ030-OKZ031-
     OKZ032-OKZ037-OKZ038-OKZ039-OKZ040-OKZ041-OKZ042-OKZ043-
     OKZ044-OKZ045-OKZ046-OKZ047-OKZ048-OKZ050-OKZ051-OKZ052.

TX...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR TXZ084-TXZ085-TXZ086-
     TXZ087-TXZ088-TXZ089-TXZ090.

&&

32/26
Hazardous weather outlook, Aug 15, 11:52 AM CDT, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT MON AUG 15 2005

OKZ004>048-050>052-TXZ083>090-161200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
ONGOING RAIN OVER PARTS OF THE SOUTHERN HALF OF OKLAHOMA AND
NORTHERN TEXAS WILL CONTINUE INTO THE EVENING HOURS. A NEARLY
STATIONARY FRONT OVER EAST CENTRAL INTO SOUTH CENTRAL OKLAHOMA WILL
CONTINUE TO PROVIDE A FOCUS FOR RAIN AND POSSIBLE THUNDERSTORM
DEVELOPMENT TODAY. EXTENSIVE CLOUD COVER AND PRECIPITATION OVER THE
AREA WILL PRECLUDE STRONG SURFACE HEATING TODAY AND THEREBY LIMIT
THE AMOUNT OF INSTABILITY THAT CAN DEVELOP. THE PRESENCE OF ONLY
MODEST AMOUNTS OF INSTABILITY... ALONG WITH RELATIVELY WEAK VERTICAL
WIND SHEAR... WILL MINIMIZE THE POTENTIAL FOR SEVERE THUNDERSTORMS
THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY...
TAPERING OFF TO ONLY A SLIGHT CHANCE ON WEDNESDAY. THERE WILL BE A
SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN NORTHERN OKLAHOMA BY THE
WEEKEND AS A COLD FRONT APPROACHES THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:22 AM CDTFlash Flood WarningOUNBaylor3 hr
Aug 16, 6:05 AM CDTFlash Flood WarningOUNBaylor3 hr
Aug 16, 6:18 AM CDTFlash Flood WarningOUNArcher3 hr
Aug 16, 7:14 AM CDTFlash Flood WarningOUNWichita3 hr
Aug 16, 9:00 AM CDTFlash Flood WarningOUNArcher, Baylor, Clay, Knox, Wichita, Wilbarger6 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.